Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 18, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Mar 31, 2023, 3:05 AM EDT for 31 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Apr 1, 2023, 2:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 3:05 AM EDT (07:05 UTC)
- In effect from
- Apr 1, 2023, 2:00 AM EDT
- Expired
- Apr 1, 2023, 8:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
All 40 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3177 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 31, 1:05 AM EDT, 2 hours earlier.
Area forecast discussion, Mar 31, 1:05 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Fri Mar 31 2023
...New AVIATION...
.UPDATE...
Issued at 941 PM EDT Thu Mar 30 2023
An upper level jet streak/wave will move across the southern
Ohio/Tennessee valleys tonight into Friday morning. In response,
an increasing southerly low-level jet will pull moisture north.
Increasing isentropic lift by 09-12Z Friday will increase the mid
level moisture with sky becoming cloudy.
Initially, the low-level airmass is quite dry and will take a
while before the isentropic lift and surge of moisture overcomes
this dry air. Eventually, mid-morning Friday scattered showers
will can be expected with the greatest coverage of rain along and
north of interstate 40 with the isentropic lift is strongest.
Across the sheltered valleys, temperatures have dropped quickly
thus lowered min temperatures. Overall, current forecast looks
good.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 247 PM EDT Thu Mar 30 2023
Key Messages:
1. Winds begin to increase early Friday ahead of an incoming
longwave trough.
2. Showers beginning early Friday with a few thunderstorms possible
along the Cumberland Plateau. Rainfall amounts light on Friday.
This afternoon skies are mostly sunny with light winds. Winds are
beginning to switch to the southwest and south as surface high
pressure shifts eastward. Winds are still very light at mid
afternoon. With the dry air in place dew points have plummeted into
the 20s everywhere and even teens in southwest Virginia. Relative
humidity values are in the 20s with a few locations less than 20
percent. Height rises have allowed high temperatures to rise into
the 60s by early afternoon except in the far northeast where they
are in the mid to upper 50s.
Tonight, the southerly flow increases as upper trough moves out of
the Rockies and into the Plains states. low pressure developing over
the eastern High Plains will move into the central and southern
plains by Friday morning. As the pressure gradient tightens, winds
begin to increase across the higher elevations and become gusty
late. Gusts from 20 to 30 mph are expected during the early morning
hours Friday. Lows tonight will only fall into the 40s to lower 50s.
due to the southerly flow.
Friday clouds will be present all day with some possible breaks late
in the day in the southern third. This will affect high temperatures
with highs mostly in the lower to mid 60s. Where clouds may be
thinner and little to no rainfall in the south highs should reach
the lower 70s near Chattanooga. Ridging aloft will hold in longer to
the south and southeast. Winds will increase even more as pressure
gradient tightens as low pressure with dynamic system moves into the
mid Mississippi Valley. Gusts to 40 mph are possible on the northern
plateau in the afternoon and above 40 mph by late in the day in the
higher eastern Tennessee mountains. Valley areas could see gusts to
around 25 mph. Shortwave impulses will be moving across the Ohio
Valley and northern Tennessee spreading periods of showers from
southwest to northeast especially across extreme northern Tennessee
and southwest Virginia. This is where the highest rain chances will
be. Some isolated thunder is possible with the showers over the
plateau counties during the day, especially late. Rainfall amounts
still look light and only about 0.25 of an inch or less through
Saturday 00Z.
&&
.LONG TERM...
(Friday night through next Thursday)
Issued at 247 PM EDT Thu Mar 30 2023
Key Messages:
1. Showers and storms will move through the area Friday night with a
few possibly strong to severe with damaging winds as the main
concern, especially along the Plateau and southern Valley.
2. Gusty winds can be expected Friday night and Saturday, with the
strongest winds over the higher elevations of the E TN mountains and
foothills.
3. Dry conditions are expected for much of the weekend, then some
chances for rain can be expected during the Monday through Thursday
time frame.
Discussion:
A powerful storm system moving out of the Plains into the Great
Lakes Region Friday night will push a cold front through our area.
The best jet forcing will stay to our west and north with this
system. However, the 850mb jet will increase to in excess of 55kts
across the area ahead of the front, with extremely strong low level
shear indicated across our area. Model data suggests convective
energy will be limited, with most of the model data including the
HREF suggesting MLCAPE and/or SBCAPE values will be generally be
less than 250 J/kg. The NAM is a bit of an outlier with values
closer to 500 J/kg at least western/southern counties. The HREF
highlights a low chance for significant updraft helicity mainly
southern Plateau into the southern TN Valley, and this appears to be
where the greatest (although still low) threat of any tornadoes is
at this point. The greater threat appears to be strong damaging wind
gusts with the convective line as it moves through. Timing
differences still exist in the models, but the line will likely move
through after midnight.
While the strong low level jet orientation does not look ideal for
mountain waves, it may be marginally favorable enough for some
mountain wave enhancement of the winds in the normal higher
elevations and foothills Friday night. Winds will also be gusty in
ahead of the line outside of the mountains Friday night, then the
continued significant pressure gradient and strong mixing setting up
Saturday will bring windy conditions Saturday to the entire area as
well. Will issue a high wind watch for Friday evening into Saturday
evening over the mountains of E TN, and there may be a need for a
wind advisory elsewhere at least for Saturday although will hold off
on issuing that for now.
High pressure will return for Sunday providing a dry day, but models
are generally in poor agreement for the latter periods of the
forecast. The GFS is more aggressive in bringing additional showers
for Monday and Tuesday associated with some weak short wave energy.
For Wednesday/Thursday another cold front may be affecting our area
but models are not consistent on timing. Will carry slight chance to
chance PoPs for the Monday through Wednesday period in agreement
with the NBM, but details are are still in doubt at this point.
&&
.AVIATION...
(06Z TAFS)
Issued at 1258 AM EDT Fri Mar 31 2023
The rest of the early morning hours should be fairly quiet
aviation-wise with development of a few showers expected through
the day. Impacts from these showers would be pretty limited with a
brief visibility reduction being the main result. The main
aviation concern through the day will be increasing low-level
winds ahead of the impressively strong system to affect most of
the eastern U.S. Winds will generally be from a southerly
direction at the surface with gusts likely to exceed 25kts by the
afternoon. This will be seen most notably near CHA and TYS with
strong winds less than 3,000 ft AGL area-wide. Winds will
continue to intensify through the evening hours with showers and
storms, some of which possibly becoming severe, expected to move
into the area in the overnight hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 76 40 68 / 80 10 0 0
Knoxville McGhee Tyson Airport, TN 57 73 37 64 / 80 10 0 0
Oak Ridge, TN 56 73 36 64 / 80 10 0 0
Tri Cities Airport, TN 53 69 36 61 / 90 30 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this evening through Saturday evening for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...DH
AVIATION...BWHazardous weather outlook, Mar 30, 3:28 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 328 PM EDT Thu Mar 30 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-311930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 328 PM EDT Thu Mar 30 2023 /228 PM CDT Thu Mar 30 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong system will affect the Tennessee Valley and southern Appalachians Friday night into Saturday. Strong to severe storms are possible Friday night with damaging winds as the main concern, especially along the Cumberland Plateau and southern Tennessee Valley. A brief tornado is possible mainly along and near the Cumberland Plateau and southern Tennessee Valley. Locally heavy rainfall will also be possible which may lead to localized flooding. Besides the storms, windy conditions are likely Friday night and into Saturday, with the strongest winds expected over the higher elevations and foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday night.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:05 AM EDT | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 44 hr |
Nearby
Wind Advisories in Tennessee, 2023Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.